Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A visit to the Erdos problem


Authors: Paul D. Humke and Miklós Laczkovich
Journal: Proc. Amer. Math. Soc. 126 (1998), 819-822
MSC (1991): Primary 28A99; Secondary 28A05
DOI: https://doi.org/10.1090/S0002-9939-98-04167-7
MathSciNet review: 1425126
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Erdos asked if for every infinite set, $A$, of real numbers there exists a measurable subset of the reals having positive measure that does not contain a subset similar to $A$. In this note we transform this question to a finite combinatorial problem. Using this translation we extend some results of Eigen and Falconer concerning slow sequences for which the answer to Erdos' question is positive.


References [Enhancements On Off] (What's this?)

  • 1. D. Borwein and S. Z. Ditor, Translates of sequences in sets of positive measure, Canad. Math. Bull. 21 4, (1978), 497-498. MR 80i:28018
  • 2. S. J. Eigen, Putting convergent sequences into measurable sets, Studia Sci. Math. Hung. 20 (1985), 411-412. MR 88f:28003
  • 3. P. Erd\H{o}s, Problems, Math. Balkanica 4 (1974), 203-204. MR 55:2715
  • 4. -, My Scottish Book `problems', The Scottish Book (R. D. Mauldin, Ed.), Birkhäuser, Boston, (1981), 35-43. MR 84m:00015
  • 5. -, Set theoretic, measure theoretic, combinatorial, and number theoretic problems concerning point sets in Euclidean space, Real Anal. Exch. 4 (1978/'79), 113-138.
  • 6. -, Some measure theoretic problems of a combinatoric and geometric nature, Measure Theory Conference at Oberwolfach, (1983). MR 85e:28008
  • 7. K. J. Falconer, On a problem of Erd\H{o}s on sequences and measurable sets, Proc. Amer. Math. Soc. 90 (1984), 77-78. MR 85e:28008
  • 8. P. Komjáth, Large sets not containing images of a given sequence, Canad. Math. Bull. 26 (1983), 41-43. MR 85d:28003
  • 9. H. I. Miller, Some results connected with a problem of Erd\H{o}s, II, Proc. Amer. Math. Soc. 75 (1979), 265-268. MR 82c:28003
  • 10. J. Arias de Reyna, Some results connected to a problem of Erd\H{o}s, III, Proc. Amer. Math. Soc. 89 (1983), 291-292. MR 85d:28001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 28A99, 28A05

Retrieve articles in all journals with MSC (1991): 28A99, 28A05


Additional Information

Paul D. Humke
Affiliation: Department of Mathematics, St. Olaf College, Northfield, Minnesota 55057
Email: humke@stolaf.edu

Miklós Laczkovich
Affiliation: Department of Analysis, Eötvös Loránd University, Múzeum krt. 6-8, Budapest H-1088, Hungary
Email: laczk@cs.elte.hu

DOI: https://doi.org/10.1090/S0002-9939-98-04167-7
Received by editor(s): March 6, 1996
Received by editor(s) in revised form: September 9, 1996
Additional Notes: The first author was supported by the National Research Council of the United States, and the second author by the Hungarian National Foundation for Scientific Research, Grant T016094
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society